Texas, 2016Flash Flooding in Texas, June 2, 2016
June 2, 2016 · NWS HGX · 2 events in 1 county or zone
S. low positioning itself off to the southwest, and decent lower level inflow of high moisture lead to an environment conducive to thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Favorable upper levels, with a western U.S. low positioning itself off to the southwest, and decent lower level inflow of high moisture lead to an environment conducive to thunderstorms. These clustering storms produced localized high rainfall rates that lead to flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 2, 5:24 PM CST, 6 minutes earlier.
Area forecast discussion, Jun 2, 5:24 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
624 PM CDT THU JUN 2 2016
.AVIATION...
The upper low was nearing Hondo at 6 pm, and should continue
meandering slowly eastward. This will keep the terminal sites
under favorable airmass for shower and thunderstorm development
through the next 24 hours.
Most confident with the first 4 to 6 hours. Area of moisture
convergence will keep storms over KIAH, KHOU, and KSGR through at
least mid evening. Also expect KLBX, KGLS, and KCXO to have good
chances for thunderstorms.
Most areas will likely see another round of storms overnight
tonight and then Friday afternoon.
Expect IFR to MVFR conditions in the areas of storms through the
period.
40
&&
.PREV DISCUSSION... /ISSUED 345 PM CDT THU JUN 2 2016/
DISCUSSION...
Flash flood watch extended through Saturday afternoon.
Upper low spinning away west of SAT with s/w reaching CRP to EWX
at 20z. Scattered showers and thunderstorms developing across the
area forming small lines and moving northeast with the mean
7-500mb flow. Belt of convergence seen in the observations from
near SAT to Eagle Lake to Houston to Groveton and this should be
active area through early evening. A second area will likely
develop close to the coast and over the Gulf waters as s/w tracks
across the area this evening. Will be keeping an eye on the upper
low track as it nears the area toward morning and may undergo a
warm core rain event...that would probably only impact the NW
counties.
The region remains in a very favorable area for showers and
thunderstorms with heavy rainfall Friday as upper low stalls and
begins to retrograde while filling. Low level flow backs slightly
and the region will probably see scattered to numerous showers and
thunderstorms Friday and late Friday night/Saturday morning.
Frontal boundary sagging south Saturday through the area will also
probably become a focus for showers and thunderstorms with
widespread coverage. Overall widespread 2 to 3 inches amount with
localized areas of 4 to 8 inches will be possible. If a warm core
event evolves then the rainfall totals will likely need to be
adjusted upwards. Still to early to pinpoint if that scenario will
develop over the area though.
Dry air spreads into the region from the north Sunday and rain
chances should taper off quickly from north to south and by Monday
afternoon will only carry 20 pops for the coast in deference to
the ECMWF. Monday through Wednesday may be relatively dry.
45
MARINE...
The thunderstorm complex that has been moving across the coastal
waters for much of the day has all but shifted east of the Upper
Texas coast this afternoon. However, additional showers and
thunderstorms are expected in the wake of this line this afternoon
and evening as a disturbance pushes northeast out of South Texas and
already seeing some development occurring along the Texas Coastal
Bend. With the main upper level storm system that is responsible for
this activity hanging up over Texas, periods of showers and
thunderstorms are expected through the remainder of the weekend as
additional disturbances approach the coastal waters. Locally higher
winds and waves will be possible in any thunderstorm activity, as
well as visibilities reduced to 1 NM or less. Improving conditions
are expected by the end of the weekend as a weak cold front
approaches into the coastal waters, with light offshore flow
persisting into the beginning of next week.
Huffman
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 68 80 67 80 67 / 80 80 70 70 40
Houston (IAH) 69 82 69 82 68 / 70 80 60 70 50
Galveston (GLS) 74 81 75 82 74 / 80 80 90 70 50
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Saturday evening FOR THE FOLLOWING
ZONES: Austin...Brazoria...Brazos...Burleson...Chambers...
Colorado...Fort Bend...Galveston...Grimes...Harris...
Houston...Jackson...Liberty...Madison...Matagorda...
Montgomery...Polk...San Jacinto...Trinity...Walker...
Waller...Washington...Wharton.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 7 PM CDT this evening
FOR THE FOLLOWING ZONES: Coastal waters from High Island to
Freeport out 20 NM...Waters from High Island to Freeport
from 20 to 60 NM.
&&
Discussion...43
Aviation/Marine...40Hazardous weather outlook, Jun 2, 6:15 AM CST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
715 AM CDT THU JUN 2 2016
TXZ163-164-176>179-195>200-210>214-226-227-235>238-031215-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
715 AM CDT THU JUN 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL DISTURBANCE COMING AROUND AN APPROACHING WESTERN
UPPER LOW...COUPLED WITH DEEP MOISTURE AND FAVORABLE UPPER LEVEL
WINDS...WILL PRODUCE PERIODS OF MODERATE TO HEAVY RAIN WITHIN
PASSING THUNDERSTORMS. AREAWIDE RAINFALL TOTALS WILL AVERAGE
BETWEEN 1 AND 3 INCHES...BUT THERE WILL BE ISOLATED TOTALS THAT
EXCEED 5 TO 6 INCHES. HOURLY RAINFALL RATES OF 2 INCHES WILL
LIKELY CREATE...OR RE INTRODUCE...FLASH FLOODING. A SECONDARY
THREAT WILL BE STORM WINDS GREATER THAN 30 MPH IN GUST. WINDS OF
THIS MAGNITUDE MAY TOPPLE TREES PER THE ONGOING SATURATED NATURE
OF REGIONAL SOILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A UPPER LOW WILL MOVE OVER THE REGION FRIDAY AND THIS WILL CREATE
ENOUGH INSTABILITY WITHIN A DEEPLY MOIST ENVIRONMENT TO REGENERATE
PERIODS OF SHOWERS AND THUNDERSTORMS. RAINFALL TOTALS OF 1 TO 3
INCHES WILL BE POSSIBLE ONCE AGAIN...WITH LOCALIZED AMOUNTS OF
GREATER THAN 4 INCHES. FLOODING AND WINDS WILL AGAIN BE THE MAIN
THREAT THROUGH SATURDAY.
A POSSIBLE FRONTAL BOUNDARY SLOWLY SAGGING INTO THE AREA LATER THIS
WEEKEND MAY PROVIDE ADDITIONAL NEAR COASTAL FOCUS FOR CONTINUED DAILY
PRECIPITATION INTO EARLY MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS NEED TO BE AWARE OF SEVERE WEATHER OCCURRENCES...FROM HIGH
RAINFALL RATES LEADING TO FLOODING TO DAMAGING WIND AND POSSIBLY ISOLATED
TORNADOES TODAY THROUGH THE WEEKEND.
In the hours before
Special weather statement, Jun 2, 2:38 PM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
338 PM CDT THU JUN 2 2016
TXZ164-177>179-199-022130-
TRINITY TX-SAN JACINTO TX-WALKER TX-POLK TX-MONTGOMERY TX-
338 PM CDT THU JUN 2 2016
...STRONG THUNDERSTORMS ACROSS SOUTHEASTERN WALKER...SAN JACINTO...
NORTH CENTRAL MONTGOMERY...SOUTHWESTERN POLK AND SOUTHERN TRINITY
COUNTIES THROUGH 430 PM CDT...
AT 337 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WILLIS...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN CONROE...WILLIS...LIVINGSTON...PANORAMA VILLAGE...ONALASKA...
CUT AND SHOOT...NEW WAVERLY...COLDSPRING...POINT BLANK...GOODRICH...LAKE
LIVINGSTON STATE PARK...WEST LIVINGSTON...EVERGREEN AND OAKHURST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3033 9542 3046 9557 3084 9520 3077 9492
3055 9494
TIME...MOT...LOC 2037Z 234DEG 24KT 3046 9541
HUFFMANSpecial weather statement, Jun 2, 4:38 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
538 PM CDT THU JUN 2 2016
TXZ200-213-214-238-022330-
HARRIS TX-GALVESTON TX-CHAMBERS TX-LIBERTY TX-
538 PM CDT THU JUN 2 2016
...STRONG THUNDERSTORMS ACROSS NORTHEASTERN HARRIS...SOUTHEASTERN
LIBERTY...NORTHWESTERN GALVESTON AND NORTHWESTERN CHAMBERS COUNTIES
THROUGH 630 PM CDT...
AT 537 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR BAYTOWN TO TAYLOR LAKE VILLAGE. MOVEMENT
WAS EAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SOUTHEASTERN PASADENA...NORTHEASTERN LEAGUE CITY...BAYTOWN...LA PORTE...
DEER PARK...SEABROOK...WEBSTER...BEACH CITY...KEMAH...HIGHLANDS...EASTERN
CLEAR LAKE...CHANNELVIEW...NASSAU BAY...MONT BELVIEU...TAYLOR LAKE
VILLAGE...EL LAGO...SHOREACRES...OLD RIVER-WINFREE...CLEAR LAKE SHORES
AND COVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 2946 9481 2951 9514 2982 9508 2990 9471
TIME...MOT...LOC 2237Z 267DEG 8KT 2975 9501 2959 9505
Special weather statement, Jun 2, 4:49 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
549 PM CDT THU JUN 2 2016
TXZ213-214-022330-
CHAMBERS TX-HARRIS TX-
549 PM CDT THU JUN 2 2016
...STRONG THUNDERSTORMS ACROSS WEST CENTRAL CHAMBERS AND SOUTHEASTERN
HARRIS COUNTIES THROUGH 630 PM CDT...
AT 549 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM LA PORTE TO PASADENA. MOVEMENT WAS EAST AT 10
MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS AS WELL
AS FUNNEL CLOUDS.
LOCATIONS IMPACTED INCLUDE...
SOUTHEASTERN PASADENA...SOUTHERN BAYTOWN...LA PORTE...SEABROOK...BEACH
CITY...CLEAR LAKE...TAYLOR LAKE VILLAGE...EL LAGO...SHOREACRES AND
MORGAN'S POINT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 2973 9488 2956 9492 2958 9512 2972 9507
TIME...MOT...LOC 2249Z 278DEG 8KT 2965 9503 2959 9506
Special weather statement, Jun 2, 5:01 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
601 PM CDT THU JUN 2 2016
TXZ226-227-237-030000-
BRAZORIA TX-WHARTON TX-FORT BEND TX-
601 PM CDT THU JUN 2 2016
...STRONG THUNDERSTORMS ACROSS NORTHEASTERN WHARTON...NORTHWESTERN
BRAZORIA AND FORT BEND COUNTIES THROUGH 700 PM CDT...
AT 600 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR KENDLETON TO NEAR NEEDVILLE TO 6 MILES
SOUTHWEST OF BRAZOS BEND STATE PARK. MOVEMENT WAS NORTH AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SUGAR LAND...SOUTHERN MISSOURI CITY...ROSENBERG...RICHMOND...WHARTON...
PECAN GROVE...FIRST COLONY...FRESNO...NEEDVILLE...EAST BERNARD...IOWA
COLONY...HOLIDAY LAKES...PLEAK...FAIRCHILDS...BEASLEY...KENDLETON...
ORCHARD...BONNEY...THOMPSONS AND BRAZOS BEND STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 2958 9613 2966 9565 2952 9548 2924 9541
2916 9563 2929 9589 2927 9610
TIME...MOT...LOC 2300Z 188DEG 10KT 2936 9601 2939 9588 2928 9569Flash Flood, Harris
- When
- June 2, 5:30 PM CST to 7:30 PM CST
- Where
- Harris County, 1.62 mi NW of Jetero to 1.72 mi NNW of Huffman
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 29.949, -95.417
There was localized flooding from the Greenspoint and Aldine areas southwest towards Yorkdale and northeast towards Humble, including Bush-Intercontinental Airport. Flooding also occurred north up Highway 59 towards Splendora.
Flash Flood, Harris
- When
- June 2, 6:30 PM CST to 8:10 PM CST
- Where
- Harris County, 1.65 mi NW of (Hou)hobby Arpt to 1.44 mi NE of Strang
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 29.669, -95.297
There were numerous high water rescues from vehicles within flooded roadways that occurred in and around La Porte, Pasadena, and Webster. The highest rainfall rates that lead to the most severe flooding was along Highway 225 from Deer Park to La Porte.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, June 2 to 5, 20163 deaths · 2 events
- Flash Flooding in Ohio, June 2, 2016$70,000 · 10 events
- Flash Flooding in North Carolina, June 2, 2016$90,000 · 2 events
- Flash Flood and Damaging Wind in New York, June 2, 2016$60,000 · 50 kt wind · 3 events
- Flash Flood in Pennsylvania, June 2, 2016$50,000 · 1 event
- Flash Flood and Hail in Texas, June 2, 2016$15,000 · 1 in hail · 3 events
- Flash Flooding and Flooding in Virginia, June 2, 20168 events
- Flash Flooding in Texas, June 2 to 5, 20167 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 2 to 4, 20167 events
- Flash Flooding and Flooding in Indiana, June 2, 20166 events
- Flooding in West Virginia, June 2 to 3, 20165 events
- Damaging Winds in South Dakota, June 2, 201661 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644950, 644953.